Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 279, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2001, 3:23 PM CDT for Madison County, Warren County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 3, 2001, 3:23 PM CDT (20:23 UTC)
- Expired
- Jul 3, 2001, 4:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Madison County, IA, Warren County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -390 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 032024 SVRDSM IAC121-181-032115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 323 PM CDT TUE JUL 3 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA SOUTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA * UNTIL 415 PM CDT * AT 319 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TRURO...OR ABOUT 31 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR TRURO AROUND 330 PM 7 MILES SOUTH OF ST. CHARLES AROUND 350 PM NEAR NEW VIRGINIA AROUND 410 PM 8 MILES SOUTH OF ST. MARYS AROUND 420 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEM)ENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. LAT...LON 4126 9400 4115 9401 4116 9344 4135 9346 SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:00 AM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 3, 11:00 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1100 AM CDT TUE JUL 3 2001 SYNOPTIC BOUNDARY ACROSS CENTRAL SECTIONS OF THE CWA...SLOWLY SAGGING SOUTH WITH BEST CHANCES OF THUNDER FROM AUDUBON TO AMES TO MARSHALLTOWN THIS AFTERNOON. UPDATED ZONE TO TAKE IN DIMINISH CHANGES IN AREAL COVERAGE OF CLOUDS AND PRECIPITATION CURRENTLY. LOW LIGHT VIS IMAGERY SHOWING SWATH OF HEAVY RAIN THAT FELL EARLY THIS MORNING...WHICH WILL MAKE THE HIGH TEMP FORECAST HARD TODAY...AS THOSE AREAS WILL BE COOLER WITH SURROUNDING DRIER AREAS WARMER. HAVE PUT A 80 TO 85 TEMP RANGE IN NORTHERN ZONES...SOME AREAS OUT SIDE THE NARROW BAND OF HEAVY RAIN MAY PUSH INTO THE UPPER 80S...CWILL HAVE TO MONITOR TEMP TREND FOR POSSIBLE UPDATES. .DSM...NONE TC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:11 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth | 39 min |
| Jul 3, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 48 min |
| Jul 3, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 40 min |
| Jul 3, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 22 min |
| Jul 3, 4:46 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 39 min |
| Jul 3, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 28 min |
| Jul 3, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 19 min |
| Jul 3, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 40 min |
| Jul 3, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 31 min |
| Jul 3, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 32 min |
| Jul 3, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 32 min |
| Jul 3, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.